Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 8:14 AM EDT for Howard County, Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2003, 8:14 AM EDT (12:14 UTC)
- Expired
- Jun 7, 2003, 11:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Howard County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:20 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 7, 4:20 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 AM EDT SAT JUN 7 2003 SHORT-TERM (TODAY-TONIGHT) RAIN IS OVERSPREADING THE CWA FROM THE SW THIS MORNING. RAIN WILL BECOME HEAVY AT TIMES DURING THE MORNING AS LIFT INCREASES ASSOCIATED WITH STRENGTHENING SRLY LOW-LVL JET 45-50 KTS. SFC WARM FRONT FCST TO PUSH INTO SRN ZONES BY 18Z AND PUSH NORTH INTO PA BY 00Z SUN. ENHANCED CONVERGENCE ALG RETREATING WARM FRONT WILL ALSO LEAD TO SHOWERS AND TSTMS. PWATS FCST TO INCREASE TO JUST OVR 2 INS ACROSS THE ENTIRE AREA. THIS WILL LEAD TO INTENSE RAINFALL RATES WHICH COULD CAUSE SOME FLOODING OF CREEKS AND ROADS. LATEST RFC GUIDANCE ALSO INDICATES NEAR FLOOD STAGES RISES EXPECTED IN SOME OF OUR MAIN STEM RIVERS. CURR FLOOD WATCH CONFIGURATION LOOKS GOOD AND WILL REMAIN UNCHANGED. THERE IS ALSO A SMALL THREAT FOR ISOLD BRIEF TORNDAOES AS ENHANCED CONVERGENCE AND SHEAR ALG RETREATING WARM FRONT COULD LEAD TO A FEW ROTATING STORMS. BUT THINK THAT WEAK LAPSE RATES AND WEAK INSTABILITY WILL LIMIT UPDRAFT STRENGTH AND OVERALL SEVERE WX THREAT. ROSA ...LONGER TERM...SUN THRU FRI... STRONG SYSTEM OVER MID ATLANTIC TONIGHT WILL RAPIDLY PUSH NE EARLY SUN MORNING AND PRECIP SHUD COME TO AN END BEFORE SUNRISE. 850MB WINDS TURN W BEHIND SYSTEM ALSO HELPING TO DRY THINGS OUT A BIT. SUN NIGHT...A WEAKENING COLD FRONT WILL PUSH INTO MTNS FROM GREAT LAKES AND A CHANCE FOR -SHRA/TSRA WILL ACCOMPANY IT FAR W ZONES. 1000-500MB RH CROSS SECTIONS SHOW LLRH WITH BNDRY HAS HARD TIME MAKING IT E OF MTNS. EXPECTING WHATS LEFT OF FRONT TO COME THRU DRY MON MORN E OF RIDGES. WITH WEAK HIGH PRESSURE IN PLACE MON EVE THRU WED...DRY WEATHER IS EXPECTED. WITH ZONAL FLOW ALOFT...TEMPERATURES WILL BE SEASONAL...IN THE LOWER 80S. BY LATE WED...ENSEMBLE MODELS IN ADDITION TO NEW 00Z GFS FCST TROF OVER CENTRAL PLAINS TO PUSH INTO GREAT LAKES. AN ASSOCIATED COLD FRONT IS PROGGED TO PUSH INTO CWA THU THEN BECOME STATIONARY SOMEWHERE AROUND REGION THRU FRI. STILL A LOT OF UNCERTAINTY ON EXACT TIMING AND STRENGTH OF FRONT IN ADDITION TO WHERE FRONT WILL STALL...BUT ENOUGH EVIDENCE AVAILABLE TO WARRENT CHANCE -SHRA/TSRA THU AND FRI. MMARGRAF .LWX... DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011. VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 4:45 AM EDT, 3 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY DURING THIS PERIOD. ISOLATED LOCATIONS COULD SEE AS MUCH AS THREE INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS AND IN LOW LYING AREAS SINCE WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY IF HEAVY RAINFALL OCCURS TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:59 AM EDT | Flash Flood Warning | LWX | Fairfax | 4 hr |
| Jun 7, 1:56 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 3 hr |
| Jun 7, 10:52 AM EDT | Flash Flood Warning | LWX | Carroll, Frederick | 4 hr |
| Jun 7, 11:10 AM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 4 hr |
| Jun 7, 2:43 PM EDT | Flash Flood Warning | LWX | Frederick, Montgomery | 2 hr |
| Jun 7, 4:34 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.